We are independent & ad-supported. We may earn a commission for purchases made through our links.
Advertiser Disclosure
Our website is an independent, advertising-supported platform. We provide our content free of charge to our readers, and to keep it that way, we rely on revenue generated through advertisements and affiliate partnerships. This means that when you click on certain links on our site and make a purchase, we may earn a commission. Learn more.
How We Make Money
We sustain our operations through affiliate commissions and advertising. If you click on an affiliate link and make a purchase, we may receive a commission from the merchant at no additional cost to you. We also display advertisements on our website, which help generate revenue to support our work and keep our content free for readers. Our editorial team operates independently of our advertising and affiliate partnerships to ensure that our content remains unbiased and focused on providing you with the best information and recommendations based on thorough research and honest evaluations. To remain transparent, we’ve provided a list of our current affiliate partners here.

What Are the Different Corticosteroid Withdrawal Symptoms?

By Meshell Powell
Updated Mar 03, 2024
Our promise to you
The Health Board is dedicated to creating trustworthy, high-quality content that always prioritizes transparency, integrity, and inclusivity above all else. Our ensure that our content creation and review process includes rigorous fact-checking, evidence-based, and continual updates to ensure accuracy and reliability.

Our Promise to you

Founded in 2002, our company has been a trusted resource for readers seeking informative and engaging content. Our dedication to quality remains unwavering—and will never change. We follow a strict editorial policy, ensuring that our content is authored by highly qualified professionals and edited by subject matter experts. This guarantees that everything we publish is objective, accurate, and trustworthy.

Over the years, we've refined our approach to cover a wide range of topics, providing readers with reliable and practical advice to enhance their knowledge and skills. That's why millions of readers turn to us each year. Join us in celebrating the joy of learning, guided by standards you can trust.

Editorial Standards

At The Health Board, we are committed to creating content that you can trust. Our editorial process is designed to ensure that every piece of content we publish is accurate, reliable, and informative.

Our team of experienced writers and editors follows a strict set of guidelines to ensure the highest quality content. We conduct thorough research, fact-check all information, and rely on credible sources to back up our claims. Our content is reviewed by subject-matter experts to ensure accuracy and clarity.

We believe in transparency and maintain editorial independence from our advertisers. Our team does not receive direct compensation from advertisers, allowing us to create unbiased content that prioritizes your interests.

Corticosteroid withdrawal symptoms may develop when abruptly discontinuing the use of these drugs. These symptoms may include gastrointestinal disturbances, fatigue, or low blood pressure. Additional symptoms may include muscle and joint pain, headaches, and fever. Some of these symptoms may be reduced or avoided by tapering off the use of the medications slowly, although this does not completely eliminate the chances of experiencing negative side effects. Any specific questions or concerns about corticosteroid withdrawal in an individual situation should be discussed with a doctor or other medical professional.

Gastrointestinal disturbances are relatively common corticosteroid withdrawal symptoms. Mild to moderate nausea, vomiting, or diarrhea may occur. Some people may also experience intestinal bloating or cramping. Decreased appetite and weight loss may also occur. If these symptoms persist or become severe, a doctor should be consulted for further medical evaluation.

Weakness, fatigue, and lowered blood pressure levels are possible symptoms of corticosteroid withdrawal. A sudden drop in blood pressure may cause additional symptoms such as dizziness or loss of consciousness. These symptoms often mimic those of other medical conditions, so it is important to see a doctor to make sure no underlying medical issues are present.

Muscle and joint pain may occur in someone undergoing corticosteroid withdrawal and can range from mild to severe in nature. In some instances, the pain is so severe that prescription medications are needed to control the discomfort experienced during the withdrawal period. Headaches are also common during withdrawal and may be especially painful for those who are already predisposed toward having migraines. A slight fever is not uncommon, but should be evaluated by a medical professional to rule out complications such as infection.

In an effort to reduce corticosteroid withdrawal symptoms, many doctors will instruct the patient to gradually reduce the dosage of the medications. In most cases, this slow tapering will prevent severe side effects from developing. Some patients may still experience negative side effects and may need to be monitored closely to make sure that severe complications do not develop.

Occasionally, severe corticosteroid withdrawal symptoms may develop, especially in patients who have used these drugs for a prolonged period of time. A condition known as acute adrenal crisis can be fatal and should be treated as a medical emergency. Signs of this type of crisis may include increased heart rate, rapid breathing, and extreme shaking. Confusion, the development of a high fever, and loss of consciousness may occur if this condition is not treated immediately.

The Health Board is dedicated to providing accurate and trustworthy information. We carefully select reputable sources and employ a rigorous fact-checking process to maintain the highest standards. To learn more about our commitment to accuracy, read our editorial process.
Link to Sources
Discussion Comments
By anon990324 — On Apr 15, 2015

I am experiencing withdrawal symptoms just from using steroid eye drops. It's horrible. I have all the signs of adrenal insufficiency.

By bear78 — On Aug 18, 2013

@ZipLine-- I'm experiencing the same symptoms right now-- headaches and fatigue. But I also have muscle aches and nausea. It sort of feels like I have the flu.

I called my doctor about it and he said to rest and eat well and that the symptoms should go away in a few days.

I was on corticosteroids for four months. I think the longer one is on them, the worse the withdrawal symptoms.

By ZipLine — On Aug 17, 2013

@MikeMason-- I have never heard of corticosteroids causing those kinds of withdrawal symptoms. I have heard of something called corticosteroid induced psychosis. Is that what you might be experiencing? I think it happens from using high doses of corticosteroids but the symptoms are supposed to go away when you quit the medication.

The only withdrawal effects I experienced from corticosteroids were migraines and a general feeling of being unwell for a few days. That's it.

By stoneMason — On Aug 16, 2013

Can corticosteroid withdrawal cause confusion and hallucinations?

I have these symptoms and I stopped taking my corticosteroid medication yesterday.

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.